Limit periodic functions, adding machines, and solenoids

  • Harold Bell
  • Kenneth R. Meyer


We prove that a stable adding machine invariant set for a homeomorphism of the plane is the limit of periodic points and also that a stable solenoid minimal invariant set for a three dimensional flow is the limit of periodic orbits. We give an example to show that a similar result is false in higher dimensions.

Key words

Dynamical systems almost periodic solenoid adding machin 

Subject classifications

34C35 34C27 54H20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Birkhoff, G. D. (1927).Dynamical Systems, Amer. Math. Soc., Providence, Rhode Island.Google Scholar
  2. Bell, H. (1976). A fixed point theorem for plane homeomorphisms,Bull. Amer. Math. Soc. 82(5), 778–780.Google Scholar
  3. Bell, H. (1977). On fixed point properties of plane continua,Trans. Amer. Math. Soc. 128, 778–780.Google Scholar
  4. Bohr, H. (1951).Almost Periodic Functions, (Trans. H. Cohn), Chelsea Publ., New York.Google Scholar
  5. Buescu, J., and Stewart, I. Liapunov Stability and Adding Machines, University of Warwick, Preprint.Google Scholar
  6. Cartwright, M. L., and Littlewood, J. E. (1951). Some fixed point theorems,Ann. of Math. 54, 1–37.Google Scholar
  7. Hocking, J. G. and Young, G. S. (1961).Topology, Addison-Wesley, Reading, Massachusetts.Google Scholar
  8. Horsburgh, E. M. (1914).Modern Instruments and Methods of Calculation, A Handbook of the Napier Tercentenary Exhibition, G. Bell and Sons, London.Google Scholar
  9. Markus, L., and Meyer, K. (1980). Periodic orbits and solenoids in generic Hamiltonian systems,Amer. J. Math. 102, 25–92.Google Scholar
  10. Meyer, K. R., and Hall, G. R. (1992).Introduction to Hamiltonian Systems and the N-body Problem, Springer-Verlag, New York.Google Scholar
  11. Meyer, K. R., and Sell, G. R. (1989).Melnikov transformations, Bernoulli bundles, and almost periodic perturbations,Trans. Amer. Math. Soc. 314(1), 63–105.Google Scholar
  12. Nemytskii, V. V., and Stepanov, V. V. (1960).Qualitative Theory of Differential Equations, Princeton University, Princeton, New Jersey.Google Scholar
  13. Pontryagin, L. S. (1966).Topological Groups, 2nd ed., Gordon and Breach, New York.Google Scholar

Copyright information

© Plenum Publishing Corporation 1995

Authors and Affiliations

  • Harold Bell
    • 1
  • Kenneth R. Meyer
    • 1
  1. 1.University of CincinnatiCincinnati

Personalised recommendations